Algebraic & Geometric Topology

An almost-integral universal Vassiliev invariant of knots

Simon Willerton

Full-text: Open access


A “total Chern class” invariant of knots is defined. This is a universal Vassiliev invariant which is integral “on the level of Lie algebras” but it is not expressible as an integer sum of diagrams. The construction is motivated by similarities between the Kontsevich integral and the topological Chern character.

Article information

Algebr. Geom. Topol., Volume 2, Number 2 (2002), 649-664.

Received: 9 May 2001
Revised: 17 April 2002
Accepted: 20 June 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57R20: Characteristic classes and numbers 17B10: Representations, algebraic theory (weights)

Kontsevich integral Chern character


Willerton, Simon. An almost-integral universal Vassiliev invariant of knots. Algebr. Geom. Topol. 2 (2002), no. 2, 649--664. doi:10.2140/agt.2002.2.649.

Export citation


  • J F Adams, On Chern characters and the structure of the unitary group, Math. Proc. Cambridge Philos. Soc. 57 (1961) 189–199
  • M F Atiyah, F Hirzebruch, Riemann-Roch theorems for differentiable manifolds, Bull. Amer. Math. Soc. 65 (1959) 276–281
  • M F Atiyah, F Hirzebruch, Cohomologie-operationen und Charakteristische Klassen, Math. Z. 77 (1961) 149–187, in German
  • D Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995) 423–472
  • D Bar-Natan, Non-associative tangles, from: “Geometric topology (Athens, GA, 1993)”, Amer. Math. Soc., Providence, RI (1997) 139–183
  • S V Chmutov, A N Varchenko, Remarks on the Vassiliev knot invariants coming from ${\rm sl}_2$, Topology 36 (1997) 153–178
  • F Hirzebruch, Topological methods in algebraic geometry, Springer-Verlag, Berlin (1995)
  • M Karoubi, ${K}$-theory, Grundlehren der Mathematischen Wissenschaften 226, Springer-Verlag, Berlin (1978)
  • C Kassel, Quantum groups, Graduate Texts in Mathematics 155, Springer-Verlag, New York (1995)
  • T Q T Le, On denominators of the Kontsevich integral and the universal perturbative invariant of $3$-manifolds, Invent. Math. 135 (1999) 689–722
  • T Q T Le, Integrality and symmetry of quantum link invariants, Duke Math. J. 102 (2000) 273–306
  • T Q T Le, J Murakami, The universal Vassiliev-Kontsevich invariant for framed oriented links, Compositio Math. 102 (1996) 41–64
  • T Stanford, Computer programs and data tables, available via\nl (1992)
  • D P Thurston, Wheeling: A diagrammatic analogue of the Duflo isomorphism, Ph.D. thesis, U.C. Berkeley (2000), math.QA/0006083
  • S Willerton, The Kontsevich integral and algebraic structures on the space of diagrams, from: “Knots in Hellas '98”, Series on Knots and Everything 24, World Scientific (2000) 530–546